Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
@alispalmer I’m so glad you have a friend who has been through similar experiences. I think that must be be a huge help.
From everything I have read here this a miserable experience but worth it in the end. I hope you can make it through, if that is the best thing for you.
Please keep us informed on how you are doing.
Hey there Alispalmer. This drug is definetely a horrible one to get off. I was on it for 7 yrs at 75 mg’s and one day it quit working. My Dr at the time just doubled the dosage. What a friggin nitemare. Fast forward two plus years and a stint on Wellbutrin then Celexa and my life was a mess. So my new Doc put me back on Effexor cause as she said it worked b4. Well needless to say it never worked this time. And after one year of trying i’m now off it going on 8 weeks. It hasnt been easy at all. And I must say I’m really tired of feeling the pits. Quite a few side effects coming off this drug. If I would have know this I would have never restarted them. But I am optimistic about feeling better soon. I exercise daily, watch my diet and I do the acupuncture thing as well as meditate daily.I also take a lot of diff vitamins. Getting plenty of sleep also helps but right now I’m having issues with insomnia. Hopefully that will resolve itself soon because when I have a bad sleep then my whole next day is screwed up. Hang in there. The brain needs to rewire itself. Things will get better. I’m surely hoping thats the case. Try and enjoy your day…..,
I definitely relate. One minute I'm angry at everything, next I'm so sad I'm wiping tears, and lately I've been sleeping with my table lamp on all night because I'm afraid!!! Of what, I don't know. I think I am getting all of my long lost feelings back. This is brutal and I'm beginning to fear that I will need an antidepressant in the long run, but it won't be Effexor!
Hi, @michelmo — unfortunately, there are a number of antidepressants that lower your sex drive. I'm sorry to hear that venlafaxine (Effexor) lowered your sex drive till it was no longer there and that this effect nearly led to a divorce.
Here is some Mayo Clinic information on low sex drive that you may find interesting.:https://mayocl.in/2LaizB7. In the Treatment/Medications section, there's some relevant information for your experiences.
How is your tapering process going, @michelmo?
@kacys812 — How are you doing? Are you also on venlafaxine (Effexor)?
You may be tapering off the Effexor too quickly.
I had these same overwhelming feelings of fear (although of what I couldn't have said) as well as of not wanting to be alone and needing to pace and rock–but mine started about six weeks, or so after my final dose of Effexor after a slow taper (see my post of six days ago and the one three days ago re rebalancing brain chemistry and what I'm taking). L-tryptophan (I found some at Vitam*n Sh*ppe before ordering a highly recommended brand online) helped me immediately with this agitation.
During the tapering phase, if you take supplements to help with your withdrawal symptoms, take care that the supplements you take do not interact with your medication(s); talk to your doctor about potential contraindications. I found this article helpful–https://mentalhealthdaily.com/2015/03/19/10-best-supplements-for-antidepressant-withdrawal/.
I mostly found relief in supplements, but even so, I had to use small doses of the Valium my doctor prescribed to help me through "Effexor discontinuation." Another topic to discuss with your doctor.
Hope this helps.
It is very concerning that you are having suicidal thoughts.
"A subset of individuals will experience suicidal thoughts after discontinuation of Effexor. In the event that you experience suicidal thoughts, it is imperative that you seek emergency psychiatric attention. Suicidal thoughts are usually caused by severe chemical imbalances that occur and/or are exacerbated by Effexor cessation. A psychiatrist will help provide treatments to get these thoughts under control.–https://www.4mind4life.com/effexor-withdrawal-symptoms
Please tell your doctor.
I first went to my doctor for depression and suicide attempts that she gave me Effexor… Well it was not doing well. I kept telling my doctor that it is not working and that I think there is something wrong. I guess she just didn't want to change the medication she had given me. Anyways considering my financial situation I don't have many choices of doctors in my town so I decided to stop taking the Effexor. I was given on 37.5 mg dosage for about two months. My doctor is on vacation and I stopped the medication myself on Monday(was not aware of the withdrawal effects). I have been having headaches since yesterday and I feel really bad in my stomach but morally I feel so much better as Effexor was making me feel worse. I don't ever want to take this medication no matter what dosage. My doctor should've informed me of all the side effects and withdrawal effects I'm actually mad that I had trusted this person as a professional and now I am struggling really hard to stop this medication. Well for now I only have diziness headaches fatigue and I have lost appetite. I hope it gets better after one or two weeks. I can't go on sick leave because I can't afford it but it really has been hard coming to work.
Hi, @emis6 — welcome to Mayo Clinic Connect. I'm sorry to hear about your suicide attempts and your depression that was really hard, and then that the medication given you, venlafaxine (Effexor), left you not feeling right. You know your own body better than anyone else.
You mentioned you had some challenges (choices of doctors, doctor on vacation) at the time of wanting to go off of venlafaxine (Effexor). These are very understandable.
I do want to let you know about something that was posted a while ago in this discussion on going off venlafaxine (Effexor) cold turkey: a slow taper is usually recommended to avoid significant withdrawal-like symptoms and the possibility it may cause a sudden worsening of depression. @gailb, @darlal, @jakedduck1 and others in this discussion have mentioned this.
We also previously asked a Mayo Clinic pharmacist to weigh in on the topic of tapering and stopping venlafaxine (Effexor). See her post here: http://mayocl.in/2E74p0j
I'd really encourage you to talk to your doctor's office today about your going off this medication and the side effects you are experiencing. I know he is gone, but I'd suggest talking to a nurse in his office or any medical personnel covering for him now.
What are your thoughts, @emis6?
@alispalmer — how are you doing today? How is the anxiety? Did you hear back from your prescriber on the taper off of venlafaxine (Effexor)?
I'd really encourage you to get medical help for this taper with the beseiging side effects, even if it does mean going to the ER. I went to urgent care myself years ago when I had an antidepressant taper that was not going well.
If you experience any further suicidal thoughts, please call the suicide hotline for some help:
– Facebook, http://on.fb.me/r6Jp9elwooodsdad
Are any of the side effects any better today?
I have suffered from major depression most of my life. I'm currently going through withdrawals from Effexor, while starting Trintellix.
I'm at my wits end with feeling awful, even woke up with numbness in my right hip and leg, and a little in my right arm.
I believe I am at my lowest point ever, in terms of depression. I don't know what to do anymore. But cry…and I can't even do that, but feel like it.
Your information is very helpful. I am two days off effexor and am wondering what to expect. I feel a little dizzy, but that seems to be my only problem. I have been on 225mg of velafaxine for nearly twenty years. I started weaning myself off about four months ago. I got down to 37.5 mg after 4 months, and finally just stopped everything two days ago. I think it is going to be interesting to feel again.